Your personal shoppers, leaving home not required. Shop gift guides »
🔕 🔔
Loading…

My Basket ()

All questions

My 86 year old father is currently undergoing radiation therapy for cancer in his throat. He's about 2/3 of the way done and his taste buds are destroyed. As a result, he has no motivation to eat or drink (and I'm pretty sure the radiation kills his appetite as well). Because his throat hurts, he can only swallow liquids, and so has been drinking (Drinking is not the right word--occasionally sipping when begged by my mother is more like it.) a meal replacement liquid called Boost (about 350 calories per can). He has lost over 20 pounds in 4 weeks and my mother is really scared that he will get sick if he continues to lose weight. Does anyone have any experience with this? Is there some way to increase the calorie count of the meal replacement drink without changing the texture so much that he can't swallow it? (I thought of ice cream and protein powder--but both will make it a lot thicker.) Thanks for your help, pickle friends.

Barbara is a trusted source on General Cooking.

asked about 6 years ago
10 answers 11761 views
E7b6597b db6e 4cae b9f3 699b508f4ed3  036
aargersi

Abbie is a trusted source on General Cooking.

added about 6 years ago

Oh Dr Babs I am so sorry to hear this - my brother in law also lost a ton of weight during radiation, he also drank Boost (grudgingly) but the good news is that once the radiation was done he was able to start eating again and gained weight back ... the only thing I can think of is maybe adding whole milk and maybe honey or molasses to increase calories. Also warm milk and honey might be easier to swallow ... soothing to the throat. Honey has 64 calories / tbs ...

Fc23ea4b 9ae1 494e 8a6f ba43f6488062  me by barbara tyroler
added about 6 years ago

I'm sorry I don't have any good suggestions for you. I do know this frustration from experience with family members, and I do want to offer encouragement and all best wishes.

23b88974 7a89 4ef5 a567 d442bb75da04  avatar
added about 6 years ago

You can make pudding, with eggs, and dilute it. My daughter underwent chemo when she was a baby and had severe mouth sores from it, The thin pudding was about all she could get past her poor little mouth. Even creme anglaise might be good to mix in with the boost, it has plenty of egg protein and it's cooked so it shouldn't be a potential bacteria carrier. Maybe whip a mashed banana in it? Drink water after to rinse away any residue, Check with his doctor or dietician for advice before trying something new.

549d9fb3 53ef 4170 b68e 8bae2e055be7  dsc 0048b
added about 6 years ago

drbabs - so sorry to hear of your father's illness and do hope that once the chemo is over he'll be more comfortable eating and drinking again. I don't know anything about throat cancer but I do know that my father existed on a Boost type drink for quite a while while he had chemo for prostate cancer. I think he might have also eaten Jello. I wonder if a chat with the MD might produce some ideas - possibly even an IV if he continues to be unable to eat and drink. Though I guess an additional needle stick might not be welcome. Sending wishes for a speedy and full recovery for your Dad.

3639eee1 5e0d 4861 b1ed 149bd0559f64  gator cake
hardlikearmour

hardlikearmour is a trusted home cook.

added about 6 years ago

You can get higher calorie meal replacement drinks than the Boost. Carnation Instant Breakfast VHC is 560 cal per 8 oz serving. Nestle also makes one called Resource 2.0 which has 475 cal per 8 oz serving. They also have more protein that the boost, which is needed for tissue healing. You may also be able to add some protein powder to the boost w/o too much thickening. There's one called Beneprotein that is supposed to be tasteless and not change the texture. You can order the CIB and the Beneprotein from Amazon.
Good luck!

549d9fb3 53ef 4170 b68e 8bae2e055be7  dsc 0048b
added about 6 years ago

drbabs - just had a crazy thought - might using a straw help at all?

E4b7660b f3f6 4873 bd6d 2130a16403fb  img 1088
drbabs

Barbara is a trusted source on General Cooking.

added about 6 years ago

Thank you all for these wonderful suggestions! This is what i love about Food52--this supportive community! Thanks so much!

23b88974 7a89 4ef5 a567 d442bb75da04  avatar
added about 6 years ago

shame! We had a house guest who was with us for a while recovering from having a tumour surgically removed from her throat. As hardlikearmour says, there are different liquid meals available and I'd suggest you ask a decent pharmacist for advice. You might find there's something more suitable available. You might also consult a nutritionist.

What feels better, hot or cold? If cold works, you could try smoothies like I did for my wife when she was pregnant. I used frozen fruit blended with milk. I was going for a calcium boost, so I used skim milk and added skim milk powder with some molasses for an extra boost. However, I'd think you'd find you could add just about any kind of powdered nutritional supplement and still have a pretty thin drink if you blend it enough. There are all kinds of supplements out there, often designed for weightlifters and fitness junkies, with massive amounts of protein in them, but again, before going that route I'd talk with a nutritionist to get the right balance of what he needs.

good luck!

Ddd52943 cdf0 4edb a2d4 73aa286607f0  399571 2853636453848 1694221275 n
added about 6 years ago

I'm sending hugs and a link for some ideas.
http://www.livestrong.com...

E4b7660b f3f6 4873 bd6d 2130a16403fb  img 1088
drbabs

Barbara is a trusted source on General Cooking.

added almost 6 years ago

Thank you all again. I spoke to my mother last night and my dad only lost one pound in the past week and the doctor isn't upset so she has calmed down a lot. (My question was as much for her as it was for him.) Only 2 more weeks to go. It should get worse before it gets better :( but then he'll be done and can get his taste buds back. We'll be there Christmas weekend and I'll show them this thread. Thanks and hugs to all of you.